Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Tulsa, OK

May 4, 20204 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 8:41 AM CDT for 4 counties in Oklahoma. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 8:41 AM CDT (13:41 UTC)
Expired
May 4, 2020, 9:45 AM CDT
In force
64 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 73 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 8:52 AM CDTHAIL 2Vinita, OK
May 4, 8:55 AM CDTHAIL 2.5Nw Ketchum, OK
May 4, 9:05 AM CDTHAIL 2.5Disney, OK
May 4, 9:12 AM CDTHAIL 2.55 W Ketchum, OKREPORTED AT CARSELOWEY. PHOTO RECEIVED VIA FACEBOOK.
May 4, 9:25 AM CDTHAIL 1.75Afton, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS54 KTSA 041341
SVRTSA
OKC035-041-097-115-041445-
/O.NEW.KTSA.SV.W.0142.200504T1341Z-200504T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
841 AM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craig County in northeastern Oklahoma...
  Northern Delaware County in northeastern Oklahoma...
  South central Ottawa County in northeastern Oklahoma...
  Northeastern Mayes County in northeastern Oklahoma...

* Until 945 AM CDT.

* At 841 AM CDT, a severe thunderstorm was located 3 miles east of
  Big Cabin, moving east at 30 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations in or near the path include...
  Vinita...                         Jay...
  Grove...                          Afton...
  Langley...                        Bernice...
  Ketchum...                        Disney...
  Big Cabin...                      Pensacola...
  Honey Creek State Park...         Cherokee State Park...
  Bernice State Park...             Cleora...
  Disney Little Blue State Park...  Zena...

This includes Interstate 44 between mile markers 275 and 286.
 
LAT...LON 3675 9476 3644 9464 3643 9524 3661 9526
TIME...MOT...LOC 1341Z 263DEG 24KT 3654 9516 

HAIL...1.75IN
WIND...<50MPH
 
$$
3 follow-up statements
516 
WWUS54 KTSA 041401
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
901 AM CDT Mon May 4 2020

OKC035-041-097-115-041445-
/O.CON.KTSA.SV.W.0142.000000T0000Z-200504T1445Z/
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
901 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN CRAIG...NORTHERN DELAWARE...SOUTH CENTRAL OTTAWA AND
NORTHEASTERN MAYES COUNTIES...

At 901 AM CDT, a severe thunderstorm was located over Ketchum, moving
east at 25 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations in or near the path include...
Vinita...                         Jay...
Grove...                          Afton...
Langley...                        Bernice...
Ketchum...                        Disney...
Honey Creek State Park...         Cherokee State Park...
Bernice State Park...             Cleora...
Disney Little Blue State Park...  Zena...

This includes Interstate 44 between mile markers 283 and 285.
 
LAT...LON 3675 9476 3644 9464 3643 9511 3663 9517
TIME...MOT...LOC 1401Z 268DEG 24KT 3652 9500 

HAIL...2.00IN
WIND...<50MPH
 
$$
623 
WWUS54 KTSA 041412
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
912 AM CDT Mon May 4 2020

OKC097-041421-
/O.CAN.KTSA.SV.W.0142.000000T0000Z-200504T1445Z/
Mayes OK-
912 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAYES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3644 9464 3643 9500 3651 9500 3651 9505
      3664 9513 3675 9476
TIME...MOT...LOC 1411Z 271DEG 24KT 3647 9490 

$$

OKC035-041-115-041445-
/O.CON.KTSA.SV.W.0142.000000T0000Z-200504T1445Z/
Craig OK-Delaware OK-Ottawa OK-
912 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN CRAIG...NORTHERN DELAWARE AND SOUTH CENTRAL OTTAWA
COUNTIES...

At 911 AM CDT, a severe thunderstorm was located 5 miles northeast of
Chloeta, moving east at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations in or near the path include...
Jay...                            Grove...
Afton...                          Bernice...
Ketchum...                        Cleora...
Honey Creek State Park...         Bernice State Park...
Zena...                           

This includes Interstate 44 near mile marker 285.
 
LAT...LON 3644 9464 3643 9500 3651 9500 3651 9505
      3664 9513 3675 9476
TIME...MOT...LOC 1411Z 271DEG 24KT 3647 9490 

HAIL...1.75IN
WIND...<50MPH
 
$$
339 
WWUS54 KTSA 041430
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
930 AM CDT Mon May 4 2020

OKC035-041440-
/O.CAN.KTSA.SV.W.0142.000000T0000Z-200504T1445Z/
Craig OK-
930 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIG COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3664 9472 3663 9497 3665 9500 3668 9500
      3675 9476
TIME...MOT...LOC 1430Z 268DEG 25KT 3668 9489 

$$

OKC041-115-041445-
/O.CON.KTSA.SV.W.0142.000000T0000Z-200504T1445Z/
Delaware OK-Ottawa OK-
930 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN DELAWARE AND SOUTH CENTRAL OTTAWA COUNTIES...

At 930 AM CDT, a severe thunderstorm was located 3 miles north of
Bernice State Park, moving east at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations in or near the path include...
Afton...                          

LAT...LON 3664 9472 3663 9497 3665 9500 3668 9500
      3675 9476
TIME...MOT...LOC 1430Z 268DEG 25KT 3668 9489 

HAIL...1.75IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:13 AM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 4, 6:13 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 AM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs will be somewhat patchy through the morning hours,
with the better chances of lower cigs at the northeast OK and
northwest AR sites. Strong to severe storms will develop along
a cold front after 20-21Z across northeast OK, with clusters of
storms impacting the area the remainder of the afternoon and
into the evening hours. Storms should exit southeast OK and west
central AR toward 04-05Z.

&&

.PREV DISCUSSION... /Issued 340 AM CDT Mon May 4 2020/

DISCUSSION...
The primary focus of this forecast will be the potential for
severe weather today, especially during the late afternoon into
the evening.

Early this morning a sfc warm front was situated near the Red
River and extends northwest to a sfc low in southeast CO. Warm
advection/moisture transport continues to strengthen this morning
north of the warm front. thus far only a few echoes have shown up
in the past hour or so from near KFSM to KPNC, but this should
increase over the next couple of hours. Elevated instability is
sufficient for a few strong or even severe elevated storms this
morning. Additional more widespread elevated convection likely
will spread across KS later in the morning, possibly moving into
far northeast OK and northwest AR.

By late afternoon, axis of very strong instability with sfc CAPE
in the 4000-5000 range will be oriented from south central into
northeast OK ahead of an approaching cold front. Cap should
weaken and be easily overcome by convergence along the front, with
thunderstorms rapidly developing. Forecast 0-6km shear in the
40-50 knot range with vectors oriented somewhat normal to the
front does support supercell structures initially, with forecast
lapse rates indicative for potential of very large hail (2-3
inch), and some potential for a few tornadoes as well. Storms
should expand and grow into several clusters with the damaging
wind threat becoming more prevalent through the evening. In
addition, storms may be slow moving at the onset, and given PWAT
values >1.5 inches, some potential exists for locally excessive
rainfall. Storms should push southeast of the area before 06z as
the front moves south of the area.

Dry weather with near normal temperatures will return Tue-Wed
before a stronger shortwave moves through the mean upper ridge in
the western U.S. by Thursday. Rain and thunderstorm chances will
increase during this period, with a fairly strong cold front
pushing through by Friday and bringing below normal temperatures
into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   86  54  74  51 /  80  60   0   0
FSM   86  59  75  49 /  30  80  10   0
MLC   86  57  74  50 /  10  80  10   0
BVO   83  53  73  50 /  80  30   0   0
FYV   79  54  71  48 /  50  80  10   0
BYV   75  54  69  46 /  50  80  10   0
MKO   85  56  72  50 /  50  80   0   0
MIO   80  54  70  48 /  80  80   0   0
F10   86  56  74  50 /  60  80   0   0
HHW   86  61  76  51 /   0  70  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, May 4, 4:54 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 AM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 AM CDT Mon May 4 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Most of eastern Oklahoma and northwest Arkansas.
	ONSET...Mainly after 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
In the near term, a few thunderstorms may develop this morning
across parts of far northeast Oklahoma and northwest Arkansas.
These storms could be strong to severe, with hail and gusty winds
possible.

The atmosphere is forecast to be extremely unstable this afternoon
across all of eastern Oklahoma and northwest Arkansas. Thunderstorms
are expected to develop after 2 pm along a cold front that will
be entering northeast Oklahoma. These storms will quickly become
severe, with several clusters of storms expected as the front
moves through eastern Oklahoma and northwest Arkansas the remainder
of the afternoon and evening. A few tornadoes will be possible,
along with large hail and damaging winds.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - 3 to 7 pm.
Southeast Oklahoma and northwest Arkansas - 5 to 10 pm.

Be weather aware this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is
issued for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday. Next
weekend is looking dry with below normal temperatures.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 8:05 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
805 AM CDT Mon May 4 2020

OKZ057-061-062-041345-
Craig OK-Rogers OK-Mayes OK-
805 AM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CRAIG...NORTHEASTERN
ROGERS AND NORTHWESTERN MAYES COUNTIES UNTIL 845 AM CDT...

At 805 AM CDT, a strong thunderstorm was located over Chelsea, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Vinita...                         Chelsea...
Big Cabin...                      White Oak...

This includes Interstate 44 between mile markers 269 and 287.

LAT...LON 3661 9504 3642 9544 3657 9556 3660 9551
      3660 9543 3664 9543 3679 9518
TIME...MOT...LOC 1305Z 237DEG 29KT 3654 9542

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 AM CDTSpecial Weather StatementTSACraig40 min
May 4, 8:12 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers48 min
May 4, 8:19 AM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
May 4, 8:22 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer53 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa39 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningTSADelaware65 min
May 4, 9:15 AM CDTRiver Flood WarningTSAOttawa11 hr
May 4, 9:18 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware57 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa49 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 4, 3:05 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington55 min
May 4, 3:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 4, 3:53 PM CDTSpecial Weather StatementTSANowata37 min
May 4, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata41 min
May 4, 4:32 PM CDTSpecial Weather StatementTSAOttawa28 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington31 min
May 4, 4:53 PM CDTSpecial Weather StatementTSACraig37 min
May 4, 4:57 PM CDTSpecial Weather StatementTSATulsa33 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner44 min
May 4, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min
May 4, 5:10 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers50 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningTSAOttawa33 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner44 min
May 4, 5:18 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa42 min
May 4, 5:31 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers29 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningTSAOttawa29 min
May 4, 5:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee, Wagoner32 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningTSAMayes32 min
May 4, 6:04 PM CDTSevere Thunderstorm WarningTSAOkmulgee41 min
May 4, 6:10 PM CDTSevere Thunderstorm WarningTSARogers35 min
May 4, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa10 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMayes33 min
May 4, 6:33 PM CDTSpecial Weather StatementTSAOttawa27 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee27 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers36 min
May 4, 6:50 PM CDTSpecial Weather StatementTSAOkfuskee25 min
May 4, 6:51 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 4, 6:51 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes39 min
May 4, 6:59 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.